Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 28, NWS Great Falls, MT

December 4, 20235 counties in Montana

NWS Great Falls, MT issued this high wind warning at Dec 4, 2023, 5:10 PM MST for 5 counties in Montana. It was in force for 27 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 4, 2023, 5:10 PM MST (00:10 UTC)
Expired
Dec 5, 2023, 7:59 PM MST
In force
27 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 12:21 AM MSTNON-TSTM WND GST 598 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Dec 5, 2:22 AM MSTNON-TSTM WND GST 522 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Dec 5, 7:21 AM MSTNON-TSTM WND GST 858 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Dec 5, 11:30 AM MSTNON-TSTM WND GST 583 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport. First instance of 58+ mph wind gusts.
Dec 5, 11:30 AM MSTNON-TSTM WND GST 583 Sw Cut Bank, MT
Dec 5, 12:04 PM MSTNON-TSTM WND GST 623 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS75 KTFX 050010
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
510 PM MST Mon Dec 4 2023

MTZ301-302-051200-
/O.UPG.KTFX.HW.A.0023.231205T1600Z-231206T0400Z/
/O.NEW.KTFX.HW.W.0028.231205T0010Z-231206T0400Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Heart Butte, Marias Pass,
Kiowa, Babb, Saint Mary, Browning, Dupuyer, East Glacier Park,
and Logan Pass
510 PM MST Mon Dec 4 2023

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 9 PM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-308-051200-
/O.NEW.KTFX.HW.W.0028.231205T0010Z-231206T0400Z/
Eastern Glacier, Western Toole, and Central Pondera-Southern High
Plains-
Including the following locations: Bynum, Cut Bank, Ethridge,
Choteau, Pendroy, and Santa Rita
510 PM MST Mon Dec 4 2023

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST TUESDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera and 
  Southern High Plains.

* WHEN...Until 9 PM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
3 follow-up statements
941 
WWUS75 KTFX 050926
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
226 AM MST Tue Dec 5 2023

MTZ301>303-308-052300-
/O.CON.KTFX.HW.W.0028.000000T0000Z-231206T0400Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern High Plains-
Including the following locations: Browning, Cut Bank, Bynum,
Santa Rita, Kiowa, Marias Pass, Saint Mary, Babb, Dupuyer,
Choteau, Pendroy, Heart Butte, Ethridge, Logan Pass, and East
Glacier Park
226 AM MST Tue Dec 5 2023

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 9 PM MST THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts ranging from 65 to 
  75 mph.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, 
  and Southern High Plains.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
729 
WWUS75 KTFX 051951
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1251 PM MST Tue Dec 5 2023

MTZ301>303-308-060400-
/O.CON.KTFX.HW.W.0028.000000T0000Z-231206T0400Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern High Plains-
Including the following locations: Saint Mary, Browning, Santa
Rita, Marias Pass, Pendroy, Heart Butte, Bynum, Logan Pass, Cut
Bank, Babb, Choteau, Dupuyer, Kiowa, East Glacier Park, and
Ethridge
1251 PM MST Tue Dec 5 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 60 mph. 
  Isolated wind gusts up to 85 mph in wind prone areas along the 
  immediate eastern slopes of the Rocky Mountain Front.

* WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, 
  and Southern High Plains.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
587 
WWUS75 KTFX 060259
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
759 PM MST Tue Dec 5 2023

MTZ301>303-308-060400-
/O.CAN.KTFX.HW.W.0028.000000T0000Z-231206T0400Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern High Plains-
Including the following locations: Heart Butte, Dupuyer, Santa
Rita, Ethridge, Cut Bank, Marias Pass, Bynum, Pendroy, Logan
Pass, Choteau, Kiowa, Saint Mary, Browning, East Glacier Park,
and Babb
759 PM MST Tue Dec 5 2023

...HIGH WIND WARNING IS CANCELLED...

The threat for damaging winds on the Rocky Mountain Front and 
adjacent plains has ended.

Additional gusts of up to 40 mph will remain possible over the 
plains until after midnight, with gusts up to 55 mph closer to the 
Rocky Mountain Front throughout the night.

$$

SC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 4, 4:41 PM MST, 29 minutes earlier.

Area forecast discussion, Dec 4, 4:41 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
441 PM MST Mon Dec 4 2023

...AVIATION SECTION UPDATED...

.SYNOPSIS...

A breezy start to the week. Temperatures will rise to above average
temperatures for the beginning of the week. A pattern of mainly
mountain precipitation continues through the weekend, with the best
chances on Thursday.

&&

.DISCUSSION...
High pressure continues to build in throughout the day, bringing in
warmer air. Temperatures will remain mild for the beginning of the
week with highs reach the 50s to low 60s on Tuesday and Wednesday.
Gusty winds along with cloudy skies overnight will also keep low
temperatures on the warmer side. Tuesday morning, a frontal zone
along with a strong pressure gradient will set up along the Rocky
Mountain Front. This front may develop some quick, light snow/rain
showers to the Northwest and Central Montana mountains Tuesday
morning. 700mb winds strengthen over a narrow corridor along the
Rocky Mountain Front. Therefore, the strongest winds will mainly be
confined to the immediate eastern slopes of the Rocky Mountain Front
for Tuesday afternoon. Probabilistic guidance shows a 60% of wind
gusts exceeding 64kts (75mph) within the eastern Glacier Park
region. However, there is not enough confidence currently that
peak winds will reach High Warning Criteria. A High Wind Watch
remains in effect for Tuesday at this time for that region.

Heading into Wednesday night, the upper level ridge breaks down, and
a trough moves through the region. An upper level wave brings some
Pacific moisture to the region on Thursday and develop
precipitation. The bulk of the precipitation will remain in the
mountains. Cooling follows behind this system, bringing down
temperatures for the end of the week. High temperatures will drop
into the 30s for the weekend. After the upper level trough
translates east, northwesterly flow aloft builds in through the
end of the week. A few upper level shortwaves embedded in the NW
flow aloft may bring additional light precipitation for mountain
locations through the end of the week. Wilson

&&

.AVIATION...
441 PM MST Mon Dec 4 2023 (05/00Z TAF Period)

West to northwesterly flow aloft strengthens tonight into Tuesday as
upper level ridging moves over the Northern Rockies. Weak embedded
perturbations will maintain increased mid to high level cloud-cover
through much of the period. Precipitation will be limited to
isolated showers over the mountains with VFR conditions largely
prevailing at all terminals; however, cloud bases may lower enough
at times to obscure mountain tops. As the winds aloft increase, so
will mountain wave turbulence and instances of low-level wind shear.
Strong winds (with gusts >50kts) develop along the immediate eastern
slopes of the Rocky Mtn Front tonight with SW gusts 40 kts or more
developing at KCTB by around midnight. Mountain wave activity will
move the gusty winds onto the plains around 09Z and diurnal mixing
will maintain the windy conditions during the day on Tuesday. Wind
gusts over the plains my exceed 40 kts at times on Tuesday, mostly
for KCTB and KGTF. - RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  60  43  58 /  30  10   0   0
CTB  35  57  39  55 /  20  10   0  10
HLN  37  58  35  56 /  10  10   0  10
BZN  32  55  30  54 /  10   0   0   0
WYS  24  38  22  40 /  20  20   0   0
DLN  30  49  30  48 /   0   0   0   0
HVR  34  62  43  59 /  20  20  10  10
LWT  32  60  41  59 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday morning through Tuesday evening for
East Glacier Park Region-Northern High Plains.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.